alexa Did hard liquor cause my bowel problems? - Daily Nation

Did hard liquor cause my bowel problems?


DR. FLO: Did hard liquor cause my bowel problems?

The bleeding could also be due to haemorrhoids, an abnormal growth or a tear.

Dr Flo, sometimes when I go for a long call the stool has some blood. When I wipe myself with a tissue paper I can see a blood stain. I drink a lot of hard drinks or liquor. Could that be the problem? Kindly advise me. Soi

 

Dear Soi,

Bleeding after passing stool could be due to a tear in the lining of the anus or rectum, because of friction from passing large stool, hard stool, or from diarrhoea. It could also be due to an abnormal growth in the intestines or rectum. The bleeding could also be due to haemorrhoids, otherwise known as piles. These are veins that bulge in the lower part of the rectum and anus. The walls of the veins stretch and get irritated, and easily get a tear and bleed. They can occur due to straining when passing stool e.g. due to constipation or diarrhoea; or any activity that causes repeated high pressure in the abdominal region e.g. a persistent cough and lifting weights.

Alcohol can cause irritation of the stomach lining and development of an ulcer, but if this is the cause of the bleeding, then the blood is dark and clotted.

To manage your condition, prevent constipation by taking a lot of fluid and a high-fibre diet every day, exercise, schedule time for a bowel movement every day and take your time; use baby wipes instead of toilet paper and take a sitz bath (sit in warm water) for about 20 minutes twice a day to soothe the injured tissue. A doctor can also prescribe stool softeners and suppositories to help heal the injured tissue.

Please see a surgeon, so that an examination to visualise the lining of your anus, rectum and large intestines can be done to see the cause of the bleeding. Once this is done, the doctor will advise you on the way forward.

***

Dr Flo, I have a problem which started last year in January. I have the following symptoms: acid reflux, heartburn, burning in the feet, tremors all over the body when I go to sleep, headache and chest pain. What’s ailing me? MN

 

Dear MN,

You have gastroesophageal reflux disease. This is usually caused by excess stomach acid and imbalance of some digestive enzymes which go back up into the oesophagus. This causes irritation in the oesophagus and in the stomach, which can lead to heartburn, abdominal pain, chest pain, back pain, throat irritation, bitter taste in the mouth, cough and even irritation in the lungs, if the stomach contents spill over into the windpipe.

When this process goes on for some time, it can lead to formation of an ulcer, which is an open wound on the lining of the stomach, the lower part of the oesophagus or the duodenum (first part of the small intestine).

These symptoms may come when hungry, or just after eating, or they may be worse at night. You may also experience a lot of gas in the stomach, nausea or vomiting, constipation, or occasional diarrhoea. If there’s an ulcer, you may have blood in vomit, dark-coloured stool, weight loss and severe pain.

You can get headache, tremors, generalised burning sensation or feeling faint because of the stomach irritation, due to impaired nutrient absorption, or low blood level, or the anxiety that is triggered by the symptoms.

Most times, the symptoms resolve on their own, or with medication. The symptoms usually come back from time to time, especially when triggered e.g. by taking some painkillers, binge drinking, staying hungry, or taking particular foods.

To manage the illness, stop taking alcohol, stop smoking and avoid use of NSAIDs (pain killers like aspirin, brufen, diclofenac, and mefenamic acid).

Medications that help to manage the symptoms include proton pump inhibitors like omeprazole; sucralfate, antacid syrups, and antibiotics (if you have the H.pylori infection).

You have had the symptoms for over a year, so it is advisable to be reviewed by a gastroenterologist. You will have several tests done, including an endoscopy.

***

Send your medical questions to [email protected] for free expert advice